Alert archive / South Dakota / Wind Chill Advisories in 2012

Wind Chill Advisory 2, NWS Aberdeen, SD

December 24, 201216 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind chill advisory at Dec 24, 2012, 3:31 AM CST for 16 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Dec 24, 2012, 6:00 PM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2012, 3:31 AM CST (09:31 UTC)
In effect from
Dec 24, 2012, 6:00 PM CST
Expired
Dec 25, 2012, 9:41 AM CST
In force
16 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hyde County, SD, Marshall County, SD, McPherson County, SD, Roberts County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 53 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.5 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
355 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

874 
WWUS43 KABR 240931
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
331 AM CST MON DEC 24 2012

...VERY COLD WIND CHILL READINGS CHRISTMAS EVE INTO CHRISTMAS DAY...

.AN ARCTIC AIRMASS DROPPING SOUTHWARD FROM CANADA WILL BRING FRIGID
TEMPERATURES TO THE REGION CHRISTMAS EVE INTO CHRISTMAS MORNING.
THE COLDEST OVERNIGHT LOWS ON CHRISTMAS MORNING WILL FALL INTO THE
TEENS BELOW ZERO. THESE TEMPERATURES...WHEN COMBINED WITH
NORTHERLY WINDS FROM 5 TO 10 MPH WILL PRODUCE WIND CHILL VALUES
COLDER THAN 25 DEGREES BELOW ZERO AT TIMES THROUGH MID-MORNING ON
CHRISTMAS DAY.

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-242145-
/O.NEW.KABR.WC.Y.0002.121225T0000Z-121225T1800Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...HIGHMORE...MILLER...FORT THOMPSON
331 AM CST MON DEC 24 2012

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON
CST TUESDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON CST
TUESDAY. 

* WINDS...NORTH WINDS FROM 5 TO 10 MPH

* WIND CHILL VALUES...25 DEGREES BELOW ZERO TO 30 DEGREES BELOW
  ZERO. COLDEST WIND CHILL READINGS EXPECTED FROM MIDNIGHT
  CHRISTMAS EVE UNTIL MID-MORNING ON CHRISTMAS DAY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

FOWLE
4 follow-up statements
959 
WWUS43 KABR 242007
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
207 PM CST MON DEC 24 2012

...VERY COLD WIND CHILL READINGS CHRISTMAS EVE INTO CHRISTMAS
DAY...

.AN ARCTIC AIRMASS DROPPING SOUTHWARD FROM CANADA WILL BRING
FRIGID TEMPERATURES TO THE REGION CHRISTMAS EVE INTO CHRISTMAS
MORNING. THE COLDEST OVERNIGHT LOWS ON CHRISTMAS MORNING WILL
FALL INTO THE TEENS BELOW ZERO. THESE TEMPERATURES...WHEN
COMBINED WITH NORTHERLY WINDS FROM 5 TO 10 MPH WILL PRODUCE WIND
CHILL VALUES BETWEEN 25 AND 35 DEGREES BELOW ZERO AT TIMES THROUGH
MID-MORNING ON CHRISTMAS DAY.

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-250815-
/O.CON.KABR.WC.Y.0002.121225T0000Z-121225T1800Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...HIGHMORE...MILLER...FORT THOMPSON
207 PM CST MON DEC 24 2012

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO NOON CST TUESDAY...

* WINDS...NORTH WINDS FROM 5 TO 10 MPH

* WIND CHILL VALUES...25 DEGREES BELOW ZERO TO 35 DEGREES BELOW 
  ZERO. COLDEST WIND CHILL READINGS EXPECTED FROM MIDNIGHT 
  CHRISTMAS EVE UNTIL MID-MORNING ON CHRISTMAS DAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
646 
WWUS43 KABR 250234
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
834 PM CST MON DEC 24 2012

...VERY COLD WIND CHILLS CHRISTMAS EVE INTO CHRISTMAS DAY...

.AN ARCTIC AIRMASS WILL COMBINE WITH NORTH BREEZES TO PRODUCE
BRUTALLY COLD WIND CHILLS ACROSS THE REGION TONIGHT INTO CHRISTMAS
DAY. 

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-251445-
/O.CON.KABR.WC.Y.0002.000000T0000Z-121225T1800Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...HIGHMORE...MILLER...FORT THOMPSON
834 PM CST MON DEC 24 2012

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TUESDAY...

* WINDS...NORTH WINDS FROM 5 TO 10 MPH

* WIND CHILL VALUES...25 DEGREES BELOW TO 35 DEGREES BELOW ZERO.
  COLDEST WIND CHILL READINGS EXPECTED FROM MIDNIGHT TONIGHT UNTIL
  MID-MORNING ON CHRISTMAS DAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
331 
WWUS43 KABR 250955
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
355 AM CST TUE DEC 25 2012

...VERY COLD WIND CHILLS FOR CHRISTMAS DAY MORNING...

.AN ARCTIC AIRMASS WILL COMBINE WITH LIGHT NORTH WINDS TO PRODUCE
BRUTALLY COLD WIND CHILLS ACROSS THE REGION FOR CHRISTMAS MORNING.

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-251800-
/O.CON.KABR.WC.Y.0002.000000T0000Z-121225T1800Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...HIGHMORE...MILLER...FORT THOMPSON
355 AM CST TUE DEC 25 2012

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WINDS...NORTH WINDS FROM 5 TO 10 MPH

* WIND CHILL VALUES...25 DEGREES BELOW TO 30 DEGREES BELOW ZERO.
  COLDEST WIND CHILL READINGS EXPECTED UNTIL MID-MORNING ON
  CHRISTMAS DAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
016 
WWUS43 KABR 251541
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
941 AM CST TUE DEC 25 2012

...WIND CHILL ADVISORY HAS BEEN CANCELLED...


MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-251645-
/O.CAN.KABR.WC.Y.0002.000000T0000Z-121225T1800Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...HIGHMORE...MILLER...FORT THOMPSON
941 AM CST TUE DEC 25 2012

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
CHILL ADVISORY. 

WINDS AROUND THE REGION ARE LIGHT AND VARIABLE...AND WITH
TEMPERATURES SLOWLY WARMING FROM THEIR FRIGID OVERNIGHT
READINGS...WIND CHILLS ARE NO LONGER AT ADVISORY CRITERIA.
HOWEVER...LOOK FOR WIND CHILLS TO STILL REMAIN IN THE 10 BELOW TO
20 DEGREES BELOW ZERO RANGE FOR THE REST OF THE MORNING AND INTO
THE EARLY AFTERNOON. 

$$

HINTZ

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill advisory went out at Dec 23, 10:49 PM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Dec 23, 10:49 PM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1049 PM CST SUN DEC 23 2012

.UPDATE...
UPDATED FORECAST TO REFLECT CURRENT CONDITIONS AND EXPECTED TRENDS
OVER THE NEXT SIX HOURS. SUBTLE VORT MAX HAS BEGUN TO MAKE A
SOUTHWARD TURN DURING THE LAST HOUR AND EXPECTATIONS ARE THAT ANY
ACCUMULATING SNOW WILL FALL ALONG AND IMMEDIATELY NORTH OF ITS
TRACK. ADJUSTED POPS UPWARDS IN THE NORTHWESTERN ZONES TO ACCOUNT
FOR THE SOUTHWARD SHIFT IN ACCUMULATING SNOW. ALSO INCREASED POPS
IN THE NORTHEAST TOWARDS THE 06Z TIMEFRAME TO ACCOUNT FOR THE WARM
ADVECTION SNOWBAND CURRENTLY NEAR ABR WHICH IS FORECAST TO ARRIVE
AROUND THAT TIME. OTHER THAN THOSE FEW SMALL TWEAKS...THE REST OF
THE FORECAST IS ON TRACK.

SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

A SHORTWAVE MOVES THROUGH THE DAKOTAS TONIGHT. THOUGH THERE IS
LIMITED LIFT THERE IS SUFFICIENT COLD AIR AND MOISTURE RIGHT IN
THE DENDRITIC GROWTH ZONE TO PRODUCE SOME LIGHT SNOW ACROSS
NORTHERN AND INTO WEST CENTRAL MN. SNOW ACCUMULATIONS WILL BE
GREATEST IN THE NORTHEASTERN CWA...THOUGH LESS THAN AN INCH TOTAL
IS EXPECTED.

CLOUD COVER WILL KEEP THE DIURNAL SPREAD SMALL TONIGHT AND MONDAY.
HOWEVER WITH HIGH PRESSURE CENTERING ITSELF OVER THE CWA EARLY
TUSDAY...EVEN WITH THE POTENTIAL FOR STRATUS DEVELOPMENT
TEMPERATURES WILL TANK OVERNIGHT. LOWS WILL FALL INTO THE NEGATIVE
TEENS IN THE NORTHEAST WHERE CLOUD COVER IS EXPECTED TO BE LESS
AND NEGATIVE SINGLE DIGITS UNDER THICKER CLOUD COVER IN THE WEST.
WITH SUCH COLD TEMPS...EVEN LIGHT WINDS WILL BE ENOUGH TO PUSH
SOME AREAS INTO WIND CHILL ADVISORY CRITERIA CHRISTMAS MORNING.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
MAIN THING TO WATCH IN THE EXTENDED PERIOD IS THE SHORTWAVE ENERGY
THAT MOVES ACROSS THE CENTRAL/NORTHERN PLAINS THURSDAY THROUGH
FRIDAY...AND HOW THE MODELS WANT TO HANDLE IT. STILL QUITE A FEW
DIFFERENCES AMONGST THE MODELS. FOR THURSDAY...ALL BLEND POPS
SEEMED RATHER FAR NORTH AND EAST THROUGH THE CWA BASED ON WHAT 12Z
SUITE OF MODELS WERE SHOWING. HAVE THEREFORE REDUCED POPS TO
MAINLY THE SOUTHERN AND WESTERN CWA FOR THURSDAY. BASICALLY LEFT
THURSDAY NIGHT AND FRIDAY POPS ALONE UNTIL BETTER MODEL AGREEMENT
IS REACHED.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

ASSOCIATED WITH AN AREA OF LOW PRESSURE MOVING ACROSS THE
DAKOTAS...LOW CIGS/VISBIES WITH LIGHT SNOW WILL AFFECT THE KABR
AND KATY TERMINALS THROUGH EARLY IN THE MORNING. LOW CIGS/LIGHT
SNOW CONTINUE AT KABR...AND ARE EXPECTED TO PERSIST INTO THE EARLY
MORNING.

ELSEWHERE...CONDITIONS ARE IMPROVING AT THE KPIR AND KMBG
TERMINALS...WITH JUST A FEW STREAMERS OF MOISTURE/LOW CLOUDS
COMING OFF THE MISSOURI RIVER NEAR KPIR. VFR CONDITIONS ARE
EXPECTED TO PREVAIL FOR MUCH OF THE TAF VALID PERIOD AT THESE TWO
TERMINALS.

MEANWHILE...SUB-VFR FLYING WEATHER IS EXPECTED TO PERSIST FOR MUCH
OF THE NEXT 24 HOURS AT THE KATY TERMINAL. LOW STRATUS AND LIGHT
SNOW IS EXPECTED TO DEVELOP/WORK INTO THIS TERMINAL LATER TONIGHT
AT OR AFTER 07Z. MVFR/IFR CIGS/VISBIES IN LIGHT SNOW SHOULD
PERSIST LATE TONIGHT BEFORE THE LIGHT SNOW TAPERS OFF MONDAY
MORNING. MVFR/IFR CIGS ARE EXPECTED TO PERSIST FOR SEVERAL HOURS
ON MONDAY AT THE KATY TERMINAL.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...TVT
SHORT TERM...WISE
LONG TERM...TMT
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Dec 23, 8:44 AM CST, 18 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
844 AM CST SUN DEC 23 2012

SDZ003>005-009-010-015>019-022-033>037-045-048-051-241445-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
SPINK-CLARK-HAMLIN-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-
BUFFALO-
844 AM CST SUN DEC 23 2012 /744 AM MST SUN DEC 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ006>008-011-020-021-023-241445-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-CODINGTON-GRANT-
DEUEL-
844 AM CST SUN DEC 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR AREAS OF LIGHT SNOW TO DEVELOP THIS EVENING AND CONTINUE
THROUGH EARLY MONDAY MORNING. SNOWFALL AMOUNTS AROUND 1 INCH ARE
POSSIBLE...MAINLY NORTH OF HWY 12. WINDS WILL BE GENERALLY AROUND
10 MPH OR LESS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

Nearby

Wind Chill Advisories in South Dakota, 2012Wind Chill Advisories in Minnesota, 2012Every wind chill advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.